New Jersey, 2014

Rip Current in New Jersey, June 29, 2014

June 29, 2014 · NWS PHI · 1 event in 1 county or zone

A 14-year-old boy drowned after getting caught in a rip current while swimming with his friends off of Ocean City. (Cape May County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 14-year-old boy drowned after getting caught in a rip current while swimming with his friends off of Ocean City. (Cape May County). It occurred shortly before 7 p.m. EDT on the 29th. The Ocean City Beach Patrol rescued six to eight people who were swimming with the teenager near the 9th Street Beach when they were swept offshore by the rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 2:39 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 29, 2:39 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT SUN JUN 29 2014

.SYNOPSIS...

A HIGH PRESSURE SYSTEM WILL BE LOCATED JUST OFFSHORE TONIGHT. THIS
HIGH PRESSURE SYSTEM WILL CONTINUE TO MOVE WELL EAST OF THE REGION
ON MONDAY. A COLD FRONTAL BOUNDARY LOCATED OVER THE GREAT LAKES ON TUESDAY
WILL MOVE INTO OUR REGION BY LATE WEDNESDAY DECAYING INTO A TROUGH.
A SECONDARY COLD FRONTAL PASSAGE WILL FOLLOW FOR THURSDAY AND
FRIDAY. AN AREA OF LOW PRESSURE MEANDERING OFF THE SOUTHEAST COAST
THROUGHOUT MOST OF THE WEEK WILL THEN MOVE NORTHEAST AND INTERACT
WITH THE BOUNDARY OFFSHORE ON FRIDAY AND SATURDAY. ANOTHER HIGH
PRESSURE SYSTEM WILL MOVE TOWARD OUR AREA ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HIGH PRESSURE CENTERED WELL OFF OUR COAST WILL CONTINUE TO INFLUENCE
OUR REGION FOR TONIGHT.

THE SEA AND BAY BREEZE FRONTS WERE NOT AS APPARENT ON THE RADAR DATA
AS THEY WERE ON SATURDAY. HOWEVER, THEIR EFFECTS WERE EVIDENT IN THE
CUMULUS FIELD AS DEPICTED BY SATELLITE. THE CLEAR AREAS FROM EASTERN
MONMOUTH COUNTY DOWN TO FAR SOUTHERN NEW JERSEY AND THE CLEAR AREAS
OVER DELAWARE WERE UNDER THE INFLUENCE ON THE STABILIZING FLOW OFF
THE OCEAN AND DELAWARE BAY.

THE DAYTIME CUMULUS IS EXPECTED TO DISSIPATE THIS EVENING. HOWEVER,
HIGH AND MID LEVEL CLOUDS FROM THE WEST SHOULD CONTINUE TO DRIFT
OVERHEAD. WE ARE ANTICIPATING AN INCREASE IN CLOUD COVER OVERNIGHT.
TEMPERATURES SHOULD NOT BE AS COOL AS THEY WERE DURING THE PAST TWO
NIGHTS DUE TO THE CLOUD COVER. LOWS ARE FORECAST TO BE MAINLY IN THE
LOWER AND MIDDLE 60S WITH A LIGHT AND VARIABLE WIND.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MID AND HIGH LEVEL CLOUDS SHOULD COVER MUCH OF OUR REGION ON MONDAY
MORNING. THE CLOUDS MAY DISSIPATE A BIT AS THE DAY PROGRESSES WITH
SOME DAYTIME CUMULUS DEVELOPING AGAIN DURING THE AFTERNOON.

THE MID LEVEL RIDGE OVERHEAD SHOULD PREVENT THE DEVELOPMENT OF
PRECIPITATION IN MUCH OF OUR REGION WITH GENERALLY STABLE CONDITIONS
PREVAILING. THE ONLY POTENTIAL FOR RAIN APPEARS TO BE ALONG THE
NORTHWESTERN FRINGE OF OUR FORECAST AREA WHERE WE HAVE MENTIONED A
SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM. MIXED LAYER CAPE VALUES
ARE EXPECTED TO BECOME SLIGHTLY UNSTABLE THERE DURING THE AFTERNOON.

AFTERNOON TEMPERATURES ON MONDAY ARE FORECAST TO BE SIMILAR TO THOSE
EXPERIENCED TODAY. HOWEVER, IT WILL BE SLIGHTLY MORE HUMID THAN
TODAY DUE TO THE SOUTHERLY SURFACE FLOW. DEW POINT READINGS SHOULD
RISE INTO THE LOWER 60S THROUGHOUT MOST OF OUR REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

MONDAY NIGHT THROUGH TUESDAY NIGHT: HIGH PRESSURE WILL CONTINUE MOVING
OUT TO SEA. SOUTHERLY FLOW WILL BE IN PROGRESS BEHIND THE HIGH
PRESSURE SYSTEM BRINGING A RETURN TO RATHER WARM AND HUMID
CONDITIONS. THE GFS, NAM AND SEVERAL GFS ENSEMBLE MEMBERS ARE
SUGGESTING THE PASSAGE OF A SHORTWAVE WHICH MAY SPARK A LIGHT SHOWER
OR TWO LATE MONDAY NIGHT AND TUESDAY MORNING. HOWEVER, LIMITED
SUPPORT EXISTS FROM OTHER MODELS. WILL CONTINUE TO REFLECT MOSTLY
CLOUDY CONDITIONS FOR A TIME LATE MONDAY NIGHT AND EARLY TUESDAY.
RIGHT NOW WITH SOME WIND NEAR THE SURFACE THINK THIS WOULD SET-UP
MORE FOR STRATUS TUESDAY MORNING THAN FOG. A COLD FRONTAL BOUNDARY
WILL BE MOVING THROUGH THE GREAT LAKES ON TUESDAY AND BE A
TRIGGERING MECHANISM FOR SOME SHOWERS AND STORMS. WITH THE FRONT
WELL TO OUR NORTHEAST MOST OF THE REGION SHOULD STAY DRY. HOWEVER,
THE POCONOS AND NW NJ STILL COULD POTENTIALLY BE CLIPPED BY A
PASSING SHOWER OR STORM BASED ON THE FRONTAL POSITION BY TUESDAY
NIGHT. LEFT IN SLIGHT CHANCE TO CHANCE POP IN THIS PERIOD NW AND QPF
IS BASED OFF A BLEND OF THE 09Z SREF, MET AND MAV GUIDANCE SETS.
TEMPERATURES START TO RISE ON TUESDAY AS WELL, 925 MB TEMPERATURES
CREEP UP TO AROUND 23C WHICH GIVES THE PHILADELPHIA METROPOLITAN
REGION AND THE DELMARVA SHOT AT 90. TOOK ELEMENTS FROM THE MAV AND
MET GUIDANCE SETS AND RAISED THE HIGH TEMPERATURES SLIGHTLY BASED
ON THE MID- LEVEL TEMPERATURE PROFILE. DEWPOINTS ARE LIKELY TO BE
RIGHT AROUND 70 AS WELL BY THIS POINT. STILL JUST A LITTLE UNDER
ADVISORY CRITERIA FOR MAXIMUM HEAT INDEX OF 100 IN EARLY JULY BUT
NOT BY MUCH.

WEDNESDAY AND WEDNESDAY NIGHT: A COLD FRONTAL BOUNDARY WILL LIKELY DECAY
INTO A TROUGH ACROSS THE REGION. THIS TROUGH LOCATED FURTHER
SOUTHEAST COMPARED TO TUESDAY WILL LIKELY BE AN INSTIGATOR FOR SOME
SCATTERED SHOWERS AND STORMS IN THE AFTERNOON AND EVENING. WINDS
SHOULD MINIMIZE ANY FOG POTENTIAL. MORE THAN SUFFICIENT INSTABILITY
WILL BE PRESENT WITH A NEGLIGIBLE CAP WITH THE TROUGH AS A TRIGGER.
HEAVY RAIN WILL ALSO BE A THREAT FROM SLOW MOVING STORMS AS HIGH PW
VALUES ARE IN PLACE. SHEAR LOOKS NEGLIGIBLE IN THIS PERIOD POTENTIALLY
LEADING TO A LACK OF STORM ORGANIZATION AND AN OVERALL SEVERE THREAT.
LAPSE RATES ARE ONLY MODEST AS WELL. HOWEVER, AN ISOLATED STRONG
WIND GUST CAN'T BE RULED OUT. BASED THE QPF ON THE 09Z SREF AND WENT
HIGH CHANCE ON THE POPS GIVEN A TRIGGER MECHANISM LIKELY TO BE IN
PLACE. FOR TEMPERATURES MODELED 925 MB TEMPS ARE LIKELY TO APPROACH
25C PERHAPS 26C BY LATE WEDNESDAY AFTERNOON WHICH WOULD ALLOW FOR
HIGH TEMPERATURES IN THE LOW TO PERHAPS MID 90'S SHOULD MAXIMUM
HEATING BE REALIZED FOR THE PHILADELPHIA METRO AND PORTIONS OF THE
DELMARVA. DID NOT STRAY MUCH FROM GUIDANCE REFLECTING DEWPOINTS IN
THE LOW 70'S. THESE HIGH TEMPERATURES WOULD RESULT IN MAXIMUM HEAT
INDEX VALUES NEAR THE ADVISORY THRESHOLD OF 100 FOR EARLY JULY FOR
PHL. WILL CONTINUE HEAT MENTION IN HWO.

THURSDAY AND THURSDAY NIGHT: A SECONDARY COLD FRONTAL BOUNDARY WILL
MOVE TOWARD THE REGION ON THURSDAY AND THEN INTO THE REGION THURSDAY
NIGHT. ONCE AGAIN THIS WILL BE THE TRIGGER FOR THUNDERSTORM
DEVELOPMENT ACROSS THE REGION STARTING OUT SCATTERED AHEAD OF THE FRONT
THEN PERHAPS MORE ORGANIZED ALONG THE FRONTAL BOUNDARY THURSDAY
NIGHT. DID GO WITH LIKELY POPS TRACKING FROM NORTHWEST TO SOUTHEAST
ACROSS THE REGION AHEAD OF THE FRONT. ONCE AGAIN SLOW MOVING
THUNDERSTORMS ARE POSSIBLE WITH HEAVY RAIN THANKS TO VERY HIGH PW
VALUES OVER 2 INCHES. THE RAINFALL MAY BECOME ENHANCED THURSDAY
NIGHT AND LEAD TO A PREDECESSOR RAINFALL EVENT IF A LOW OFF THE
SOUTHEAST COAST BECOMES TROPICAL, HEAVY RAIN WORDING ADDED TO GRIDS.
PLEASE READ MORE IN THE FRI-SUN SECTION ON THIS. IN TERMS OF ANY
SEVERE THREAT, 0-6 KM BULK SHEAR WILL BE MORE FAVORABLE THURSDAY
NIGHT PERHAPS PROMOTING MORE OF A THREAT FOR GUSTY WINDS WITH ANY
THUNDERSTORM. ONE MORE HOT DAY IS LIKELY AS WELL, THROUGH IT DOES A
LITTLE COOLER AT THE 925 MB LEVEL, MORE ALONG THE LINES OF TUESDAY.
CONVECTION WILL BE A LIMITING FACTOR AND WITH HIGH CHANCE TO LIKELY
POPS FELT IT PRUDENT TO BACK TEMPERATURES OFF CLOSER TO THE VALUES
OF THE MODELED TWO METER TEMPERATURES KEEPING TEMPERATURES UNDER 90
AND HEAT INDEX VALUES UNDER 100.

FRIDAY THROUGH SUNDAY: WELL THE HOLIDAY WEEKEND IS COMPLETELY IN THE
SEVEN DAY FORECAST PERIOD NOW! OUR SECONDARY COLD FRONT WILL
LIKELY BE INFLUENCED BY ANY LOW PRESSURE DEVELOPMENT THAT OCCURS
OFF THE SOUTHEAST COAST. THE FRONT WILL SLOW DOWN KEEPING CHANCES
FOR SHOWERS AND SOME THUNDER AROUND ALONG THE FRONTAL BOUNDARY.
THE POTENTIAL DOES EXIST FOR THIS LOW PRESSURE SYSTEM TO BECOME
TROPICAL AND THE PREDECESSOR RAINFALL EVENT FROM THURSDAY NIGHT MAY
CARY INTO FRIDAY AS OUR REGION IS POSITIONED FAVORABLY IF ONE WERE
TO OCCUR. THE NATIONAL HURRICANE CENTER CURRENTLY HAS A 80%
DEVELOPMENT FOR THIS FEATURE WITHIN THE NEXT FIVE DAYS. THE PAST
SEVERAL ECMWF RUNS HAVE BEEN THE MOST BULLISH WITH THIS FEATURE.
ALSO, THERE IS A MUCH STRONGER SIGNAL FROM THE GFS AND CMC
ENSEMBLES TODAY COMPARED WITH YESTERDAY'S RUNS. THE ECMWF ENSEMBLE
MEAN ALSO HAS MORE INCLUSION OF THIS FEATURE. THE CURRENT FORECAST
THINKING IS FOR THIS LOW PRESSURE SYSTEM TO MOVE NORTHEAST ALONG
THE BOUNDARY IN THE FRIDAY AND SATURDAY PERIODS WITH
RAIN/THUNDERSTORM CHANCES GRADUALLY SHIFTING EAST. THE AVERAGE
TRACK RIGHT NOW TAKES THE LOW NORTH TOWARD THE OUTER BANKS ON
FRIDAY AND THEN OFF THE MID- ATLANTIC COAST FRIDAY NIGHT/SATURDAY
BEFORE EXITING NORTHEAST. THIS SEEMS REASONABLE GIVEN THE FAIRLY
DEEP NATURE OF THE APPROACHING TROUGH. EVEN WITH AN OFFSHORE
TRACK, SOME RAIN MAY LINGER BEHIND THE BOUNDARY INTO FRIDAY NIGHT
AND EARLY SATURDAY WITH THE ASSOCIATED LOW PRESSURE SYSTEM.
PLACED A LOW CHANCE OF RAIN SOUTH AND EAST TO ACCOUNT FOR THIS.
DID GO A LITTLE HIGHER THAN WPC GUIDANCE ON TEMPERATURES
THROUGHOUT THIS PERIOD AS WELL TO NOT TOTALLY DISCOUNT THE ECMWF
MOS AND MEX GUIDANCE SETS ALONG WITH CLOUD COVER FRIDAY NIGHT,
THOUGH THE MODELED TWO METER TEMPERATURES MAY END UP THE BETTER
WAY TO GO GIVEN THE NORTHERLY FLOW.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AS HIGH PRESSURE
OFF THE COAST CONTINUES TO INFLUENCE OUR REGION.

THE WIND WILL CONTINUE TO FAVOR THE SOUTHEAST AND SOUTH INTO THIS
EVENING AT SPEEDS AROUND 6 TO 10 KNOTS. THE WIND SHOULD BECOME LIGHT
AND VARIABLE FOR THE OVERNIGHT PERIOD. A SOUTHERLY WIND AROUND 6 TO
10 KNOTS IS ANTICIPATED FOR MONDAY.

OUTLOOK...
MONDAY NIGHT THROUGH TUESDAY: MAINLY VFR. SOME MVFR CEILINGS
POSSIBLE FROM STRATUS FOR A FEW HOURS JUST BEFORE SUNRISE
TUESDAY. STRAY THUNDERSTORM MAY CAUSE BRIEF MVFR OR IFR RESTRICTION
NORTHWEST OF ABE AND RDG.

TUESDAY NIGHT THROUGH FRIDAY: RESTRICTIONS TO MVFR OR IFR IN
SCATTERED SHOWERS AND THUNDERSTORMS, OTHERWISE VFR. HIGHEST CHANCE
FOR RESTRICTIONS THURSDAY THROUGH FRIDAY.

&&

.MARINE...
HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE FOR TONIGHT AND MONDAY. THE WIND DIRECTION
SHOULD FAVOR THE EAST AND SOUTHEAST THIS EVENING AND THE SOUTHEAST
AND SOUTH FOR OVERNIGHT INTO MONDAY.

WIND SPEEDS AND WAVE HEIGHTS ARE FORECAST TO REMAIN BELOW THE SMALL
CRAFT ADVISORY CRITERIA FOR TONIGHT AND MONDAY.

OUTLOOK...
SUNDAY NIGHT THROUGH FRIDAY: SEAS WILL REACH FOUR FEET ON TUESDAY
AND STAY CLOSE TO FOUR FEET THROUGH FRIDAY. A PERIOD OF FIVE FOOT
SEAS IS POSSIBLE FOR A TIME TUESDAY NIGHT AS WELL. LOW PRESSURE
OFF THE EAST COAST MAY LEAD TO EVEN HIGHER SEAS THAN CURRENTLY
FORECASTED BY FRIDAY. WIND GUSTS MAY ALSO APPROACH SCA CRITERIA
TUESDAY EVENING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GAINES
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...GAINES
AVIATION...GAINES/IOVINO
MARINE...GAINES/IOVINO
Hazardous weather outlook, Jun 29, 2:44 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT SUN JUN 29 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-301945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
344 PM EDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN LEADING TO POOR DRAINAGE
FLOODING ARE POSSIBLE WEDNESDAY AND THURSDAY, PERHAPS LINGERING
INTO FRIDAY.

THERE IS AT LEAST A 50 PERCENT CHANCE THAT THE HEAT INDEX WILL
REACH ADVISORY LEVELS OF 100 DEGREES WITHIN THE INTERSTATE 95
CORRIDOR WEDNESDAY AFTERNOON... ESPECIALLY PHILADELPHIA SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-301945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
344 PM EDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Cape May

When
June 29, 5:30 PM EST to 6:30 PM EST
Where
Eastern Cape May forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Cape May2014-06-2914MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524799.